Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 1997, 6:57 PM EDT for Lenoir County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1997, 6:57 PM EDT (22:57 UTC)
- Expired
- Aug 5, 1997, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:15 PM EDT | Thunderstorm Wind 50 | Sandy Bottom, NC | Numerous trees down along Highway 11 near Route 55. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 052257 RRA SVRMHX NCC107-052330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 657 PM EDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...LENOIR COUNTY AT 655 PM A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF DEEP RUN. THIS STORM WILL AFFECT AREAS FROM KINSTON TO GRAINGERS THROUGH 730 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM >HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:10 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 5, 2:10 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT TUE AUG 5 1997 RDU: INCLUDE WDLY SCT TSRA ERLY THIS EVE...OTRW BECMG MOCLR W/ SUM BR ARND LT. PRTLY/MOSNY WED...PC N TO MO CLDY S AND W WED NGT/THU. CAN HOLD OFF ON POPS E THU GIVEN UNCERTAINTY. TEMPS CLS TO FWC BUT AOB AT NGT. CWF: LGT N/NE GRAD OVR THE WTRS THIS AFTN LOOKS TO CONT AND GRDLY BCM A BIT BTR PRONOUNCED LTR TNGT AS SEA BRZ RELAXES AND VORT PASSES N. AS RDG BLDS N AND WK WVS REMAIN S APRS OVRALL NE TRAJ TO CONT WED/WED NGT WITH SPDS ARND 15 KTS SO WL RECOMBO WTRS THIS EVE. WL BUMP GRAD UP TO 15-20 KT THU BUT HOLD NE OR E FETCH LNGR PER AVN W/ RDG LKLY TO PERSIST GIVEN LTL BACKING FLW ALF. SEAS GNRLY 3-4 FT THRU THU. ZFP: RADAR/SATL SHWG WDLY SCT TSRA ACRS VA AND A FEW ALNG WK SEA BRZ OVR THE SE. XPCT SOME OF THIS VA ACTION MAY ADVCT SWD ALNG INLND ADAP/CAPE INSTAB FLDS ERLY ON OTRW WDLY SCT CSTL TSRA LKLY THE MN ACTION THRU SUNSET. WK MID LVL LIFT FRM VORT PASSING N ALSO TO CONT AC ERLY W/ CLRG AND PTCHY FG IN LGT NE FLW. GOOD SINKING MOTION W/ DEEP RH AND FRNT S WED SHUD ALLOW FOR MNLY SNY BEFORE 8H FLW BEGINS TO BCK IN ADVNC OF NXT S/W APCHG FRM THE UPR MIDWST. MDLS SHWG DIFFS WED NGT/THU W/ NWD EXTNT OF RH FLDS AS ETA/ NGM TENDING TO BRNG SECONDRY IMPLS FURTHR S THAN AVN. GIVEN AMT OF INSTAB SEEN PER ETA IN ONSHORE TRAJ...LTL BACKING ALF AND TENDENCY OF SFC RDG TO WEDGE SWD THNK BST TO CONT W/ DRIER AVN SOLN FOR NOW. GUID TEMPS CLS BUT LK COOLER FAN AT NGT AND WRMR FWC FOR HIGHS GIVEN DWPTS AND LGT GRAD. .MHX...NONE. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:03 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 57 min |
| Aug 5, 5:15 PM EDT | Tornado Warning | MHX | Duplin | 30 min |
| Aug 5, 5:58 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 32 min |
| Aug 5, 6:31 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 44 min |
| Aug 5, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.